Loss of appetite
or Decreased Appetite
A loss of appetite occurs when you have a reduced desire to eat. It may also be known as a poor appetite or decreased appetite.
Different variety of conditions can cause your appetite to decrease, ranging from mental conditions to physical illnesses.
There are various psychological causes for a decreased appetite. According to the National Institutes of Health (NIH), many elderly people lose their appetites, though the reason why is unknown. Your appetite may also tend to decrease when you are sad, depressed, grieving, or anxious of any origin.
Boredom and stress have also been linked to a decreased appetite.
Eating habit disorders such as anorexia nervosa can also lead to a decreased appetite overall. A person with anorexia undergoes self-starvation or other methods to lose weight. People who suffer from this condition are typically underweight and have an extreme fear of gaining weight. Anorexia nervosa can also cause malnutrition.
Bacteria and Viruses
Most commonly, a decreased appetite is due to a bacterial or viral infection which may come from infected water or food. The symptom appears along with other influenza symptoms—such as coughing, tiredness, or sneezing. As these illnesses are typically very short-term and rarely last over a few weeks, your appetite will return to normal quickly.
Physical Causes The following medical conditions may cause your appetite to decrease:
- Chronic liver disease or kidney failure
- Heart failure
- Under active thyroid
In rare instances, cancer can cause loss of appetite, particularly if it is concentrated in your colon, or any cancer of digestive tract.
Pregnancy can also cause a loss of appetite during the first trimester.
Some medications and drugs may reduce your appetite. These include street drugs—such as cocaine, heroin, and amphetamines—along with prescribed medications, such as some antibiotics, codeine, morphine, and drugs used to treat cancer.
Homeopathy has a wide range of medicines to cure the decreased appetite but this need to find a exact cause. A few medicines are commonly use of loss of appetite.
The selection of medicine depends on the exact cause.
Dr Deepak Sharma